MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS
Model Number 106531US
Medical Device Problem Codes Failure to Power Up (1476); Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
Related manufacturer report numbers: 2916596-2021-03377 and 2916596-2021-03354.It was reported that the patient called with alarm for pump not running and was brought into the emergency department.The patient was awoken by an audible alarm that instructed the patient to call hospital contact.The patient exchanged the controller and when she went back to the primary system controller, the pump did not restart for a period of time.The patient called the vad coordinator stating the green light on the controller was not lit up but eventually did come back on during the phone call.The patient was brought into the emergency department.No driveline damage was reported.Manipulation of the driveline and power cables did not replicate the alarms.The patient was asymptomatic.Log file analysis captured backup battery fault alarms on (b)(6) 2021 at 2:14:20.
 
Additional Manufacturer Narrative
Main investigation conclusion: the reported event of a backup battery fault alarm was confirmed via the submitted log file.The log file contained approximately 5 days of data ((b)(6) 2021 ¿ (b)(6) 2021 per the timestamp).A backup battery fault alarm activated at 2:14:20 on (b)(6) 2021 due to a backup battery load test failure (error code f36).The backup battery failed the load test due to the loaded voltage being under the acceptable threshold compared to the unloaded voltage.The alarm did not affect the controller's ability to operate the pump at the set speed.The driveline was disconnected at 2:16:18 on (b)(6) 2021 and both power cables were disconnected at 2:16:58 to exchange the system controller.The controller was then put into sleep mode at 2:17:29 on (b)(6) 2021.The backup battery fault alarm remained active until the controller was put into sleep mode.The controller was then reconnected to the mobile power unit (mpu) at 2:17:57 and operated in charge mode with no alarms active.The driveline was then reconnected at 2:21:16 on (b)(6) 2021.The pump then started at 2:24:15 on (b)(6) 2021.The pump ramped up to the fixed speed by 2:24:16 and then remained above the low speed limit for the remainder of the log file.Additional information provided stated that the system controller, serial number (b)(6), would be returned for evaluation; however, the controller has not been received to date.Multiple requests for additional information were made to determine if the controller will still be returned and to obtain the tracking number for the shipment; however, no response was received.This file will be reopened at a later date if the controller is returned or a tracking number is provided.The root cause of the reported event could not be conclusively determined through this analysis.The heartmate 3 patient handbook and the heartmate 3 instructions for use (ifu) cover all alarms (visual and audible), including the backup battery fault alarm, and the actions to take when the alarms occur.When backup battery fault alarms occur, the patient is instructed to call their hospital contact immediately for diagnosis and instructions.Heartmate 3 instructions for use, rev.C, section 7 ¿ ¿alarms and troubleshooting¿ and heartmate 3 patient handbook, rev.C, section 5 ¿ ¿alarms and troubleshooting¿ covers all alarms (visual and audible), including backup battery fault and power cable disconnect alarms, and the actions to take if the alarm cannot be resolved.When a backup battery fault alarm occurs, the patient is instructed is instructed to call their hospital contact as soon as possible for diagnosis and instructions.The ifu and patient handbook do not instruct the patient to exchange the system controller in response to a backup battery fault alarm.Heartmate 3 patient handbook, rev.C, section 2 ¿how your heart pump works¿ explains how to replace the running system controller with a backup controller.This section instructs the user not to attempt to change the system controller without having a trained, competent caregiver by their side to assist.The user is instructed to follow all alarm instructions, including calling the hospital.Heartmate 3 instructions for use (ifu), rev.C, section 2 ¿system operations¿ also explains how to replace the running system controller with a backup controller, and instructs the user to ensure that patients understand the need for having a caregiver present during a controller exchange and that all labelling instructions are followed, including calling the hospital contact.Heartmate 3 patient handbook, rev.C, section 6 "caring for the equipment" and heartmate 3 instructions for use (ifu), rev.C, section 8 ¿equipment storage and care¿ describe how to care for and clean all equipment.Heartmate 3 patient handbook, rev.C, section 10 and heartmate 3 instructions for use (ifu), rev.C, section f, both entitled ¿safety checklists¿, provide checklists to assist the patient in performing routine maintenance of heartmate 3 lvad.Heartmate 3 patient handbook, rev.C, cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The system controller, serial number (b)(6), was shipped to the customer on (b)(6) 2020.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was awoken by an audible alarm that instructed the patient to call hospital contact.The patient switched out the primary system controller for the backup system controller.The patient reported that the system controller's green pump running symbol was not lit up.The patient then called the hospital.The patient switched back to the primary system controller but the pump did not start immediately after the system controller exchange.During the call the pump running symbol lit up again.The patient was brought into the emergency department.No driveline damage was reported.Manipulation of the driveline and power cables did not replicate the alarms.The patient was asymptomatic.Log file analysis captured backup battery fault alarms on (b)(6) 2021 at 2:14:20.The system controller was exchanged, but the alarms persisted.

Brand Name
HEARTMATE 3 SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key12102669
Report Number2916596-2021-03376
Device Sequence Number3820715
Product Code DSQ
UDI-Device Identifier05415067031105
UDI-Public05415067031105
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/24/2022
Device Model Number106531US
Device Catalogue Number106531LF2
Device Lot Number7263341
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date07/01/2021
Supplement Report FDA Received Date10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight71